Florida, 2016

Damaging Wind in Florida, August 1, 2016

August 1, 2016 · NWS TAE · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 1, 11:33 AM CST, 2 minutes earlier.

Area forecast discussion, Aug 1, 11:33 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
133 PM EDT MON AUG 1 2016

.AVIATION [Through 18Z Tuesday]...

Widespread showers and thunderstorms will continue through the
afternoon near or at all terminals...with at least IFR visibility
reductions likely at ABY from now through 19Z as thunderstorms
move over that location. Brief MVFR/IFR visibility reductions are
also possible at DHN, VLD, and ABY through the afternoon in any
showers/storms that develop. Expect showers and storms to
dissipate this evening, with VFR conditions likely prevailing
through Tuesday morning. With the heavy rainfall, some patchy fog
cannot be ruled out early tomorrow morning across our area, but
not yet confident enough to include fog in TAFs at this time.

&&

.PREV DISCUSSION [955 AM EDT]...

.NEAR TERM [Through Today]...

Only significant change to today's forecast was to adjust PoPs
upward across portions of the FL Panhandle and adjacent Gulf zones
this morning into the early afternoon. A plume of moisture over
this region with PWAT values above 2.2" (according to the latest
mesoanalysis at 13Z) is leading to showers and thunderstorms
along a line from Lake Seminole southwestward through Panama City
and into the Gulf, and this will stay relatively stationary
throughout the late morning. Still expect scattered showers and
thunderstorms to spread to the remainder of our inland locations
this afternoon, with highs generally in the low-mid 90s inland and
upper 80s along the coast.

.SHORT TERM [Tonight Through Wednesday]...

A northern stream shortwave will amplify as it moves east through
the Northeast and Mid-Atlantic through the period. While deep-
layer synoptic forcing from this system will remain well north of
the Tri-State region, the associated surface low will likely
combine with some lee cyclogenesis resulting in a trough axis
extending southwest into the local area on Tuesday. The weak
low/trough will be pushed further southwest on Wednesday as high
pressure builds down the Eastern Seaboard. In addition to the
forcing provided by the trough, the local seabreeze is expected to
be rather active in the wet south/southwesterly flow regime. With
PWATS running on the high end of the normal envelope, expect PoPs
to be above average, in the 50-60% range area-wide both Tuesday
and Wednesday. Highs will likely peak in the low 90s for locations
getting rain early each day, and the mid 90s elsewhere. Isolated
to scattered severe storms will be a possibility, with damaging
winds being the prevailing threat.

.LONG TERM [Wednesday Night Through Monday]...

Weak deep-layer forcing will continue through the extended range
forecast, with convection driven by the local seabreeze and a
weakening surface trough/front. With PWATs forecast to continue to
be somewhat elevated, expect near to slightly above average storm
coverage each afternoon. Highs will peak in the lower to middle
90s each day.

.MARINE...

Relatively light winds and low seas will prevail for the next
several days. The exception will be brief enhancements (below
cautionary levels) in winds and chop near the coast each
afternoon.

.FIRE WEATHER...

No concerns.

.HYDROLOGY...

No widespread flooding is anticipated. As usual for this time of year,
isolated areas of minor flooding cannot be ruled out due to slow
moving thunderstorms producing heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  94  76  94  75 /  10  50  20  60  40
Panama City   80  88  80  89  78 /  20  40  20  50  40
Dothan        74  92  74  93  74 /  20  50  30  50  30
Albany        74  94  74  95  74 /  30  50  30  50  40
Valdosta      74  94  74  94  74 /  30  50  40  60  40
Cross City    75  95  75  94  74 /  20  40  20  40  40
Apalachicola  78  90  78  91  78 /  20  40  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Lahr
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Lahr

In the hours before

Special weather statement, Aug 1, 8:29 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM CDT MON AUG 1 2016

FLZ011-011515-
JACKSON FL-
929 AM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 1015 AM
CDT...

AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARIANNA...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARIANNA...MALONE...COTTONDALE...GREENWOOD...CAMPBELLTON...BASCOM...
CYPRESS...HORNSVILLE...SIMSVILLE...SINK CREEK...ALLIANCE...
KYNESVILLE...JACOBS...MARIANNA MUNICIPAL A/P...TWO EGG...
COTTONDALE AIRPORT...UNION CITY...BLUE SPRING...
LOVEDALE AND ELLAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3100 8500 3097 8500 3097 8499 3095 8498
      3061 8505 3061 8535 3097 8543
TIME...MOT...LOC 1429Z 188DEG 11KT 3074 8524

ADL
Special weather statement, Aug 1, 10:56 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EDT MON AUG 1 2016

GAZ121-123-125-142-144-011745-
BAKER GA-CLAY GA-CALHOUN GA-EARLY GA-DOUGHERTY GA-
1256 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...NORTHEASTERN
EARLY...CALHOUN...NORTHWESTERN BAKER AND SOUTHEASTERN CLAY COUNTIES
UNTIL 145 PM EDT...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARLINGTON...OR 7 MILES SOUTHWEST OF
MORGAN... MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGAN...EDISON...ARLINGTON...LEARY...WALKER...DOUGLASVILLE...
BLUFFTON...PATMOS...CORDRAYS MILL...ROWENA...PARKSVILLE...TURMAN...
MILFORD...COMMISSARY HILL...DUCKER...HOLT...BERMUDA...IVEYS MILL...
ELMODEL WMA AND DICKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3134 8429 3135 8486 3157 8487 3161 8431
TIME...MOT...LOC 1654Z 264DEG 6KT 3146 8469

ADL

The radar

The Eglin Afb radar (KEVX), 24 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
August 1, 11:35 AM CST
Where
Holmes County, 5.4 mi NW of Ponce de Leon
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.770, -86.000

The local electric company reported a tree down across a rural road in western Holmes county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640993.